Dr. Keith Roach

DEAR DR. ROACH: I have been taking tamsulosin and finasteride for prostate issues — nothing major, just the usual middle-of-the-night urges and frequent urination.
Could these medications contribute to my new concerns of erectile dysfunction (ED), changes in ejaculation and/or my occasional bout with kidney stones? My urologist has suggested Viagra for the ED, but will it address the issue with ejaculation? — K.H.
ANSWER: Finasteride is well-known for causing sexual side effects. Up to 20% of men will have erectile dysfunction, while another 5% will see ejaculatory changes, including decreased volume. Decreased interest in sexual activity is another side effect that is not uncommon. Sildenafil (Viagra) is effective for the erectile dysfunction in most men, but it does not directly affect libido or changes in ejaculatory function. There is no effect I know of with either tamsulosin or finasteride on kidney stones.
DEAR DR. ROACH: I am a 77-year-old male in reasonably good health. I exercise, and still manage to walk and golf. While I have had occasional skipped heartbeats in the past years, and even when I was put on a monitor, nothing serious had shown up to further anymore investigation. These past few years, I have experienced multiple skipped beats, sometimes lasting for a day or two, leaving me tired. The EKG showed everything was normal. Should I be concerned? — W.H.
ANSWER: Skipped beats with symptoms like shortness of breath or fatigue deserve a more thorough investigation. A standard EKG in your doctor’s office is a good place to start, but rhythm disturbances typically come and go. So, it is uncommon to catch the problem on an EKG in the office.
Your doctor is likely to recommend an EKG monitor that can work for two days or so, called a Holter monitor. It may be that you develop symptoms while wearing a monitor, in which case the doctor can tell whether there is a rhythm disturbance responsible for your symptoms.
It’s concerning enough that you should definitely go the next step with your doctor, even though sometimes the heart rhythm is found to be just fine. We all have abnormal beats from time to time, but feeling tired isn’t common from the occasional premature beats.
DEAR DR. ROACH: My husband had a stroke in October 2020, and although he has been able to resume most functions, his left side has remained without any feeling or sensation. He has cut his finger many times and has no awareness of it. The neurologist said that it is not likely to come back now.
We are inquiring, however, if there are any remedies or treatments for the intense burning sensation he frequently gets in his left hand. — C.P.
ANSWER: Among the most important functions of nerves in the body is the function of sending information from the brain to muscles, and sending back information about what we are touching. A stroke in certain parts of the brain can affect the sensation of touch, causing numbness and pain.
The brain has the ability to recover from some injuries, but recovery becomes less likely after a year. So, his neurologist is probably correct. There are still treatments for the pain, however. Most often, gabapentin is used, but it often needs to be prescribed at a high dose that takes weeks or months to get used to. Other options include pregabalin and amitriptyline, while nonmedication options include sensory retraining therapy and massage.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved


Only subscribers are eligible to post comments. Please subscribe or login first for digital access. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.

filed under: